Thunderstorm Wind, Houston
- When
- July 21, 9:35 AM CST
- Where
- Houston County, 1.18 mi W of Columbia
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.290, -85.130
A tree was blown down just west of Columbia.
Scattered to numerous showers and thunderstorms occurred across the area. This was an unusual, well organized severe weather event given the time of year.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
Scattered to numerous showers and thunderstorms occurred across the area. This was an unusual, well organized severe weather event given the time of year. The threat for some type of severe weather during the July 21-22 period was well advertised by the models a few days in advance, although the exact times of day that would be affected varied from run to run. A special 18z KTAE sounding from July 22 revealed SBCAPE around 4500 j/kg with 0-6 km shear of 34 knots, which is unusually high for summer. Some mid-level dry air also contributed to a favorable environment for damaging wind. The end result was numerous reports of severe weather across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 21, 7:49 AM CST, 1 hour 46 minutes earlier.
Area Forecast Discussion National Weather Service Tallahassee FL 949 AM EDT Sat Jul 21 2018 .NEAR TERM [Through Today]... Two MCSs, one to our north in GA and one to our northwest in AL are steadily moving south-southwest toward our area at a fast forward speed of around 35-40 kts. The GA MCS is poised to reach our northern line of counties in about an hour. The environment over our area as these storms approach is extremely unstable, with 80 degree dewpoints seen as far north as Enterprise, AL this morning and SPC mesoanalysis showing 6000 J/kg SBCAPE along the FL Panhandle. The 12Z sounding from BMX this morning sampled some of the shear that will be moving in with these MCSs and showed 27 kts 0-1km shear and 39 kts 0-6 km shear. It is highly unusual for this time of year to have such high shear this far south and when coupled with the extreme instability there is potential for severe weather. SPC has highlighted the majority of our area in a slight risk for today. The main threats will be damaging straight-line winds and large hail, but an isolated tornado cannot be ruled out. && .PREV DISCUSSION [535 AM EDT]... .SHORT TERM [Tonight Through Monday]... In the upper levels a trough centered over the Midwest will deepen into the Southeast this weekend. At the surface a low over the Ohio River Valley will drift southward over the weekend bringing another cold front into the region tonight and into Sunday. A weak low or boundary will remain over the region on Monday. With abundant moisture (PW values around 2 inches)POPs will be high through Monday. Severe storms are possible Saturday night through Sunday night with the main threat being damaging straight-line winds. A MCS is possible tonight as deep layer shear increases to 35 to 45 knots this evening. Conditions will also be favorable for severe on Sunday and Sunday night with deep layer shear around 35 to 45 knots and CAPE at 4000 to 5000 J/KG. SPC has a marginal risk over the region on Saturday night with a slight risk over SE Alabama and SW Georgia. SPC has a marginal risk for the region on Sunday with a slight risk for parts of the Florida Big Bend and South Central Georgia. Highs will be in the low to mid 90s on Sunday and near 90 on Monday. Lows will be in the low to mid 70s. .LONG TERM [Monday Night Through Saturday]... In the upper levels a trough will be over the Southeast. At the surface a weak low will remain over the Southeast through Tuesday. The rest of the week southerly flow will dominate with high pressure to the east over the Atlantic. The wet pattern will continue next week and POPs will be high (50 to 70 percent through Thursday). Highs will be in the low 90s or near 90. Lows will be in the low to mid 70s. .AVIATION... [Through 12z Sunday] Some patchy fog and low ceilings are possible early this morning, particularly around VLD, with VFR conditions returning a couple of hours after sunrise. However, scattered thunderstorms are expected during the day into the evening with some storms possibly becoming severe. Outside of storms and the brief early morning fog or low ceilings, VFR conditions are expected. .MARINE... Moderate westerly winds will increase tonight and even more on Sunday morning. Winds will be 15 to 20 knots on Saturday night and 20 to 25 knots on Sunday. A Small Craft Advisory is likely for Sunday as winds are expected to exceed 20 knots. .FIRE WEATHER... Red flag conditions will not occur over the next several with moisture expected to remain high across the area. .HYDROLOGY... The wet pattern continues through this weekend and next week. 1 to 1.5 inches of rain is predicted through Monday night. Locally higher amounts are likely. The heavier downpours may result in ponding of water on roadways and flooding of low-lying areas. Most local rivers are steady or slowly rising at this time. Most local rivers remain below action stage. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested. Spotters should safely report significant weather conditions and/or damage by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 94 76 93 73 91 / 50 30 60 50 60 Panama City 91 79 90 77 91 / 40 20 40 40 40 Dothan 93 75 93 73 90 / 70 40 50 30 50 Albany 93 75 92 73 90 / 70 50 50 30 60 Valdosta 93 74 92 73 91 / 50 40 60 30 60 Cross City 91 76 90 74 90 / 30 30 60 50 50 Apalachicola 90 80 90 77 90 / 40 10 40 50 40 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Nguyen SHORT TERM...McD LONG TERM...McD AVIATION...DVD MARINE...McD FIRE WEATHER...DVD HYDROLOGY...McD
Special Weather Statement
National Weather Service Tallahassee FL
1027 AM EDT SAT JUL 21 2018
GAZ122>126-211530-
Randolph GA-Lee GA-Dougherty GA-Terrell GA-Calhoun GA-
1027 AM EDT SAT JUL 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DOUGHERTY...EASTERN
RANDOLPH...WESTERN LEE...CALHOUN AND TERRELL COUNTIES IN SOUTHWESTERN
GEORGIA UNTIL 1130 AM EDT...
At 1026 AM EDT, Doppler radar was tracking a strong thunderstorm near
Weston, or 11 miles southeast of Lumpkin, moving south at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Morgan, Dawson, Albany, Putney, Cuthbert, Edison, Shellman, Leary,
Walker, Sasser, Bronwood, Parrott, Radium Springs, Lockett Crossing,
South Albany, Southwest Ga Regional A/P, Palmyra, Holt, Clarks Mill
and Dawson Municipal A/P.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3188 8435 3187 8434 3192 8434 3192 8433
3148 8410 3148 8474 3193 8481 3193 8480
3192 8480 3192 8469 3193 8468 3192 8468
3192 8445 3196 8444
TIME...MOT...LOC 1426Z 338DEG 30KT 3192 8466
11-NGUYENSpecial Weather Statement
National Weather Service Tallahassee FL
1034 AM EDT SAT JUL 21 2018
GAZ130-131-211515-
Irwin GA-Ben Hill GA-
1034 AM EDT SAT JUL 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR IRWIN AND BEN HILL COUNTIES UNTIL
1115 AM EDT...
At 1034 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Abbeville, moving south at 35 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Fitzgerald, Ocilla, Mystic, Lulaville, Osierfield, Pinetta, Ashton,
Irwinville, Fitzgerald Municipal A/P, Wray, Bowens Mill, Red Bluff,
Arp, Abba and Queensland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3166 8300 3166 8301 3164 8301 3164 8303
3162 8303 3161 8306 3154 8307 3150 8339
3185 8348 3184 8321 3185 8318 3183 8315
3183 8314 3181 8313 3181 8311 3182 8311
3178 8303 3178 8299
TIME...MOT...LOC 1434Z 338DEG 30KT 3188 8328
11-NGUYENSpecial Weather Statement
National Weather Service Tallahassee FL
1046 AM EDT SAT JUL 21 2018
GAZ124>129-131-211530-
Tift GA-Worth GA-Lee GA-Dougherty GA-Terrell GA-Irwin GA-Turner GA-
1046 AM EDT SAT JUL 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN IRWIN...TURNER...
EASTERN DOUGHERTY...LEE...NORTHERN TIFT...NORTHEASTERN TERRELL AND
WORTH COUNTIES UNTIL 1130 AM EDT...
At 1046 AM EDT, Doppler radar was tracking a strong thunderstorm near
De Soto, or 13 miles northeast of Leesburg, moving south at 35 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Albany, Ashburn, Sylvester, Leesburg, Putney, Poulan, Smithville,
East Albany, Marine Corps Logistics Base, Turner City, Worth,
Terrell, Sycamore, Sumner, Warwick, Stocks, Radium Springs, Sylvester
Airport, Waterloo and Inaha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3191 8392 3185 8394 3184 8386 3182 8385
3183 8384 3180 8380 3180 8361 3185 8361
3185 8355 3150 8338 3147 8411 3189 8434
3192 8434
TIME...MOT...LOC 1446Z 338DEG 29KT 3190 8405
11-NGUYENThe Ft Rucker radar (KEOX), 37 km away, was scanning. The volume nearest the first event began at 15:32 UTC.
19 thunderstorm wind, 3 hail. Local standard time, as filed.
A tree was blown down just west of Columbia.
Several trees were blown down in the Enterprise area.
A tree blew down and resulted in a power outage along Opal Road.
A tree blew down and resulted in a power outage along W Cook Road.
A few trees were blown down.
A tree was blown down and blocked both lanes near County Road 232 and 230.
A tree was blown down in the road and blocked both lanes near the intersection of Highway 125 and County Road 221.
A tree was blown down and blocked both lanes of County Road 110 near County Road 107.
A tree was blown down onto power lines and blocked the road near the intersection of County Roads 114 and 138.
Penny size hail was reported on Highway 51 near Tabernacle.
Several trees were blown down with power outages in Enterprise.
Numerous trees were blown down across Dale county.
A tree was blown down and resulted in a power outage along Alford Road.
A tree was blown down across Highway 153.
A tree was blown down along Macedonia Road and resulted in a power outage.
Numerous trees and power lines were blown down in the Abbeville area.
A tree was blown down and resulted in a power outage along Davis Mill Road.
Trees were blown down north of Madrid.
Trees were blown down south of Rehobeth.
Trees were blown down near Hodgesville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767613, 767614, 767615, 767616, 767617, 767618, 767619, 767620, 767621, 767622, 767623, 767624, 767625, 767626, 767627, 767628, 767629, 767630, 767631, 767632, 767633, 767634.